Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 162, NWS New Orleans, LA

July 29, 2005Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 29, 2005, 2:44 PM CDT for Plaquemines Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 2:44 PM CDT (19:44 UTC)
Expired
Jul 29, 2005, 3:45 PM CDT
In force
61 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 291945
SVRLIX
LAC075-292045-
/O.NEW.KLIX.SV.W.0162.050729T1944Z-050729T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
244 PM CDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT SULPHUR

* UNTIL 355 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS LOCATED NEAR   
PORT SULPHUR...AND MOVING SOUTHEAST AT 10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMPIRE BY 310 PM CDT
  BURAS BY 350 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2959 8966 2946 8980 2917 8954 2937 8933

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:00 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 PM CDT FRI JUL 29 2005

.DISCUSSION...1800Z DATA SHOWS WEAK SURFACE FRONTAL BOUNDARY RUNNING
FROM JUST SOUTH OF PINE BELT MS LAKE CHARLES TO JUST NORTH OF LAREDO
TX. A TROUGH APPEARS TO BE LYING IN AN EAST TO WEST LINE IN THE
COASTAL WATERS. SATELLITE IS NOT TOO HELPFUL IN LOCATING THE FRONT.
IT DOES PICK UP ON THE DRIER AIR BEHIND THE 850 MB TROUGH...NORTH
AND WEST OF KMLU TO KPOE LINE.  CLOUD COVER INITIALLY INHIBITED
CONVECTION THIS MORNING. AIRMASS SOUTH OF THE FRONT HAS REACHED AND
EXCEEDED THE NECESSARY CONVECTIVE TEMPERATURE. WITH THE LI OF MINUS
6...HELICITY VALUES OF 2700 JOULES AND PRECIPITABLE WATER OF
2.1...EXPECT SCATTERED CONVECTION WHICH IS JUST DEVELOPING WILL
PRODUCE A FEW STRONG CELLS WORTH WARNING FOR WINDS. MODELS SHOW
R00MB RIDGE STRENGTHING OVER THE CENTRAL PLANES SATURDAY AS THE
UPPER TROUGH SLIPS EAST AND OVER THE APPALACHIANS. DRIER AIR WILL
INTRUDE ON THE WESTERN HALF OF THE CWA SATURDAY FOR A BRIEF
REPRIEVE FROM THE HIGH HUMIDITY. THE RIDGE REMAINS WEST OF OUR CWA
AFTER SATURDAY ALLOWING THE UPPER TROUGH TO DIG A TAD SOUTHWEST AND
OVER THE CWA SUNDAY AND MONDAY AND MORE SO THEREAFTER. WILL KEEP THE
EXTENDED FORECAST AS IS WITH NORMAL CLIMATIC AFTERNOON CONVECTION
TEMPERING THE AFTERNOON HIGH TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  90  71  93 /  10  20  10  40
BTR  73  92  73  93 /  10  20  10  30
MSY  76  92  77  92 /  20  30  10  40
GPT  74  90  73  90 /  20  40  20  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jul 29, 10:30 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT FRI JUL 29 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1030 AM CDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON BEFORE BECOMING MORE ISOLATED TONIGHT. ALTHOUGH A FEW
THUNDERSTORMS MAY BE STRONG AND PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL...ORGANIZED SEVERE THUNDERSTORM IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH THE PERIOD. WHILE A FEW STORMS MAY BECOME STRONG AND PRODUCE
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN...ORGANIZED
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:01 PM CDTSpecial Marine WarningLIX89 min
Jul 29, 1:46 PM CDTSevere Thunderstorm WarningLIXPlaquemines59 min
Jul 29, 5:25 PM CDTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.